Arkiv för Matematik

  • Ark. Mat.
  • Volume 43, Number 2 (2005), 323-345.

Total curvature and rearrangements

Björn E. J. Dahlberg

Full-text: Open access


We study to what extent rearrangements preserve the integrability properties of higher order derivatives. It is well known that the second order derivatives of the rearrangement of a smooth function are not necessarily in L1. We obtain a substitute for this fact. This is done by showing that the total curvature for the graph of the rearrangement of a function is bounded by the total curvature for the graph of the function itself.


This posthumous paper was prepared for publication by Vilhelm Adolfsson and Peter Kumlin.


The author was supported by a grant from the Swedish Natural Science Research Council.

Article information

Ark. Mat., Volume 43, Number 2 (2005), 323-345.

Received: 9 March 2004
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2005 © Institut Mittag-Leffler


Dahlberg, Björn E. J. Total curvature and rearrangements. Ark. Mat. 43 (2005), no. 2, 323--345. doi:10.1007/BF02384783.

Export citation


  • Cianchi, A., Second-order derivatives and rearrangements, Duke Math. J. 105 (2000), 355–385.
  • Hardy, G. H., Littlewood, J. E. and Pólya, G., Inequalities, Cambridge Univ. Press, Cambridge, 1952.
  • Milnor, J. W., On the total curvature of knots, Ann. of Math. 52 (1950), 248–257.
  • Pólya, G. and Szegő, G., Isoperimetric Inequalities in Mathematical Physics, Princeton Univ. Press, Princeton, NJ, 1951.
  • Talenti, G., Assembling a rearrangement, Arch. Rational Mech. Anal. 98 (1987), 285–293.